Medical questions & health advice by board certified doctors
"Is swelling, severe weakness, and buckling normal after corisone shot?"
I had a cortisone shot this morning and it was severely uncomfortable. After the numbing agent wore off, it felt as if someone has taken a wedge and shoved it between my knee cap and shin ever since. I cannot put much pressure on my right knee as I feel like my knee will break upward. The actual knee cap is very sore on the opposite side of the injection site and it's terribly uncomfortable to straighten it out as it feels like my knee cap is going into my thigh. There is also a massive amount of swelling that radiates up to my thigh and down towards my shin. I am 23 and this injury is 10 years old. This is my first round of treatment. Is this type of pain normal? If so, how long will this last?
I'm sorry to hear about your unpleasant cortisone injection experience. As always, it is important to follow-up with your orthopaedic surgeon for definitive evaluation and treatment. That said, cortisone injections are usually very safe, and can offer varying but overall good relief. Cortisone injections usually are comprised of one part numbing medication and one part steroid medication; the former offers the immediate relief, while the latter offers long-term anti-inflammatory effect. As such, just like you alluded to, your initial comfort following the injection was due to the numbing component, which usually wears off after a few hours. The steroid component of the injection usually does not start taking effect for a few days. Hence, it is not uncommon for patients to feel no difference and even worse after injection once the numbing agent has worn off. Remember also that the fluid volume that is injected into your knee causes swelling, which can be uncomfortable due to the distention (or stretching) of your joint capsule. This is likely what is causing your pain. While I can't say that this is normal, I also can't say that it's unheard of either. Remember that cortisone injections don't work for everyone. If your symptoms worsen, and it's been several days since your injection, I would follow-up with your orthopaedic surgeon for definitive evaluation.
Need more info?See an orthopedic surgeon today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.